Alert archive / Washington / Flood Watches in 2021

Flood Watch 2, NWS Portland, OR

February 20, 2021

NWS Portland, OR issued this flood watch at Feb 20, 2021, 2:58 PM PST. It took effect at Feb 21, 2021, 10:00 PM PST. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Feb 20, 2021, 2:58 PM PST (22:58 UTC)
In effect from
Feb 21, 2021, 10:00 PM PST
Expired
Feb 22, 2021, 6:37 AM PST
In force
9 hr
Issued by
NWS Portland, OR
Flood severity
None

The text

As transmitted.

452 
WGUS66 KPQR 202258
FFAPQR

URGENT - IMMEDIATE BROADCAST REQUESTED
Flood Watch
National Weather Service Portland OR
258 PM PST Sat Feb 20 2021

WAZ021-212200-
/O.NEW.KPQR.FA.A.0002.210222T0600Z-210223T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
South Washington Coast-
Including the cities of Raymond, Ocean Park, Long Beach, Cape 
Disappointment, Cathlamet, and Naselle
258 PM PST Sat Feb 20 2021

...FLOOD WATCH IN EFFECT FROM SUNDAY EVENING THROUGH MONDAY 
AFTERNOON...

The National Weather Service in Portland has issued a

* Flood Watch for a portion of a Wahkiakum County in southwest 
  Washington.

* From Sunday evening through Monday afternoon

* A period of moderate to heavy rain and some snow melt in the upper 
  parts of the Willapa Hills Sunday night into Monday morning may 
  allow the Grays River at Rosburg to briefly reach minor flood 
  stage.

* Minor flood stage is 12 ft along the Grays River at Rosburg. At 12 
  ft, expect some flooding of roads along and near the Grays River, 
  including roadway approaches to the Altoona Bridge over the Grays, 
  and portions of Covered Bridge Road, Barr-Durrah Road and Loop 
  Road near Rosburg and Hwy 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Landslides and debris flows are possible during this flood event. 
People, structures, and roads located below steep slopes, in 
canyons, and near the mouths of canyons may be at serious risk from 
rapidly moving landslides.

&&

$$

Neuman
2 follow-up statements
546 
WGUS66 KPQR 212044
FFAPQR

Flood Watch
National Weather Service Portland OR
1244 PM PST Sun Feb 21 2021

WAZ021-221800-
/O.CON.KPQR.FA.A.0002.210222T0600Z-210223T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
South Washington Coast-
Including the cities of Raymond, Ocean Park, Long Beach, Cape 
Disappointment, Cathlamet, and Naselle
1244 PM PST Sun Feb 21 2021

...FLOOD WATCH REMAINS IN EFFECT FROM 10 PM PST THIS EVENING THROUGH 
MONDAY AFTERNOON...

The Flood Watch continues for

* Flood Watch for a portion of a Wahkiakum County in southwest 
  Washington.

* From 10 PM PST this evening through Monday afternoon

* A period of moderate to heavy rain and some snow melt in the upper 
  parts of the Willapa Hills Sunday night into Monday morning may 
  allow the Grays River at Rosburg to briefly reach minor flood 
  stage.

* Minor flood stage is 12 ft along the Grays River at Rosburg. At 12 
  ft, expect some flooding of roads along and near the Grays River, 
  including roadway approaches to the Altoona Bridge over the Grays, 
  and portions of Covered Bridge Road, Barr-Durrah Road and Loop 
  Road near Rosburg and Hwy 4.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Flood Watch means there is a potential for flooding based on 
current forecasts. You should monitor later forecasts and be alert 
for possible flood warnings. Those living in areas prone to flooding 
should be prepared to take action should flooding develop.

Landslides and debris flows are possible during this flood event. 
People, structures, and roads located below steep slopes, in 
canyons, and near the mouths of canyons may be at serious risk from 
rapidly moving landslides.

&&

$$

Neuman
148 
WGUS66 KPQR 221437
FFAPQR

Flood Watch
National Weather Service Portland OR
637 AM PST Mon Feb 22 2021

WAZ021-221545-
/O.CAN.KPQR.FA.A.0002.000000T0000Z-210223T0000Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
South Washington Coast-
Including the cities of Raymond, Ocean Park, Long Beach, Cape 
Disappointment, Cathlamet, and Naselle
637 AM PST Mon Feb 22 2021

...FLOOD WATCH HAS BEEN REPLACED BY A FLOOD WARNING...

The Flood Watch for a portion of Southwest Washington, including the 
following area, South Washington Coast has been replaced by a flood 
warning for the Grays River at Rosburg.

$$

13

What forecasters said that day

The local office's own words before this flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Portland, OR wrote its last area forecast discussion before this flood watch went out at Feb 20, 10:12 AM PST, 4 hours 46 minutes earlier.

Area forecast discussion, Feb 20, 10:12 AM PST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Portland OR
1012 AM PST Sat Feb 20 2021

.SYNOPSIS...A rather seasonal upper level northwesterly flow pattern
will bring periods of steadier rain followed by showery weather
every 24-48 hours for much of the upcoming week. There is a decent
chance most of Wednesday will end up dry.

&&

.SHORT TERM...Today through Monday...Water vapor satellite imagery
this morning reveals a shortwave trough swinging southeastward across
the Great Basin. Low level instability under northwesterly flow aloft
in its wake has led to scattered light showers streaming
southeastward across the CWA this morning. Model soundings indicate
these showers will become increasingly shallow today, but should
nonetheless remain deep enough to persist through the afternoon. As a
result, PoPs were increased for the remainder of today.

Water vapor satellite imagery also reveals a broad and low amplitude
shortwave ridge over the eastern Pacific. Meanwhile, a broad
shortwave trough is centered over the central Pacific with an
atmospheric river streaming northeastward towards Haidi Gwaii and the
Alaska Panhandle. Models remain in good agreement this shortwave
trough will slowly shift eastward and allow a warm front to bring
steadier rain to the region Sunday, particularly along the coast and
foothills. Six hourly rainfall amounts in the Coast Range and Willapa
Hills should generally remain under 3/4-1", which will limit
hydrology concerns.

Snow levels will more or less hover around 1500 to 2500 feet today
before rising late tonight into Sunday morning to near 4000 feet.
Given forecasted QPF and snow amounts expected with the warm front
tonight, the inherited Winter Wx Advisory for the south Washington
Cascades looks on track. There is a chance it will need to be
extended into the north Oregon Cascades Sunday, but will evaluate
that in more detail with the afternoon forecast package.

As the main baroclinic zone tied to the upper level shortwave trough
sags over the region, IVT values will near the moderate atmospheric
river category of 500 kg/ms along our north coast. This will likely
produce 1.5-2.5" of rain across the Willapa Hills and north Oregon
Coast Range Sunday night into Monday morning. Given NOHRSC analysis
indicates 1-3" of SWE remains across a decent portion of the Grays
River drainage and the high end of the forecasted QPF values push the
Grays River within inches of flood stage per an internal hydrology
model without considering snowmelt, will likely be issuing a Flood
Watch later this morning for the Grays River at Rosburg. If flooding
were to occur Sunday night into Monday morning along the Grays River
at Rosburg, it would be minor in nature and certainly nothing like
the flooding already observed earlier this year in early-mid January.

Otherwise, Monday is shaping up to be a damp day across the entire
CWA. Modest 925-850mb westerly flow should result in considerably
less QPF across the western Willamette Valley than compared to
points near the coast and farther east towards the Cascade
foothills, though. /Neuman

.LONG TERM...Monday night through Friday...Operational runs of the
GFS, EC and CMC remain in pretty good agreement with the general
pattern through the coming week, including timing of shortwaves
dropping southeast across the region. With a longwave ridge set up
over the northeast Pacific, models drop a series of shortwaves down
from the Gulf of Alaska through the Pacific Northwest. The first of
these moves through Monday night, and is followed in short order by
another late Tuesday. While the magnitude of these waves in the
models varies some, the net effect will be to enhance shower
likelihood and lower snow levels, likely down into the range of the
Coast Range and Cascade Foothills. A shortwave ridge appears on
track to bring a mostly dry day Wednesday, then another strong
shortwave late Wednesday night and Thursday returns a good chance
for more showers and once more lowering snow levels.

&&

.AVIATION...VFR through the next several hours. A warm front
will move southeast over the area after 00Z Sunday bringing
another period of rain to the area. In a similar fashion to
yesterday, convective showers will be present moving northwest to
southeast through the forecast area. With clearer skies, the
daytime heating will enhance those showers so could see some more
intense formation after 21Z Saturday. With the passing showers,
could see a temporary MVFR CIG or even reduced visibility in the
rain. Also a slight chance for some small hail embedded in the
showers however, not expected to be widespread. As the warm front
nears in the evening, the showers will turn over to rain and
CIGs will begin to drop. More consistent MVFR CIGs are possible
after 08Z Sunday with widespread rain. Winds will also become
southerly during this time, picking up speed after 12Z Sunday as
the north-south pressure gradient increases. Expecting breezier
conditions along the coast and in the central and southern
Willamette Valley.

NOTE: KUAO ASOS continues to have commercial power supply
issues. Altimeter setting remains available.

For detailed regional Pac NW aviation weather information, go
online to: https://weather.gov/zse

KPDX AND APPROACHES...No concerns for the next 24 hours. VFR
with showers around the area through this afternoon. Warm front
approaches in the evening bringing more persistent rain and MVFR
CIGs. Wind shift late in the period but no wind shear expected.
Winds aloft will be around 30-35 kt from the southwest so could
see some mixing down for periodic gusts.    -Muessle

&&

.MARINE...The next several days is highlighted by a prolonged
period of broad low pressure over the Gulf of Alaska, with
several fronts expected to push across the waters. Each front
will bring increasing winds and seas, with the next front
expected Saturday evening into Saturday night. This front should
bring gusty southwest winds, with gusts to around 30 kt expected
as the front passes through. Seas should also increase slightly
Saturday night, peaking around 13 ft.

Guidance suggests seas will remain fairly steady on Sunday around
10 to 11 ft with a dominant period around 12 seconds. Conditions
worsen a bit Sunday night with the next frontal boundary, which
appears to be a bit stronger. This front should bring a brief
period of 30-33 kt wind gusts to the northern waters, and gusts
24-27kt for the central waters. A long period westerly swell will
also be on the increase during this time, with combined seas
rising to around 15 ft by Monday morning and remaining elevated
through Tuesday evening. Expect winds to ease on Wednesday with
seas falling back to around 10 ft, before yet another front moves
in Wednesday night into Thursday. -TK

&&

.PQR WATCHES/WARNINGS/ADVISORIES...
OR...None.
WA...Winter Weather Advisory from 7 PM this evening to 4 PM PST
     Sunday for South Washington Cascades.

PZ...Small Craft Advisory until 4 PM PST Sunday for coastal waters
     from Cape Shoalwater WA to Florence OR out 10 NM-Columbia
     River Bar-Coastal waters from Cape Shoalwater WA to
     Florence OR from 10 to 60 NM.

&&

Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland

The office that day

Everything else NWS Portland, OR issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 19, 6:49 PM PSTWinter Weather AdvisoryPQR43 hr

Nearby

Flood Watches in Washington, 2021Every flood watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.